News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Took inital dose of 35mg ritalin, have high bp week later


 ughjay - Fri Jan 02, 2009 1:03 pm

Hello,

I started taking Ritalin a week ago. The doctor recommended starting at 10mg, but I suggested started out at 5 mg, but realized it had no effect on me as the doctor was suggesting. Not thinking, the next day I took 20 mg to see the effect while studying. Then after 2 hours, I felt that the Ritalin was wearing off so I took 15mg more. That day my BP reading was 158/94. After that for a week I stayed away from the medication, but my BP has not been decreasing much. It averages between 130 to 150. I am just concerned because it typically is at 119 and seem to be stuck in this prehypertension state. I jog regularly, eat healthy, and stopped drinking coffee for some time now.

The question I have is should I continue to take the 5 mg dosage 2-3 times a day that was recommended? I am 20 years old, weighing 150 pounds.

Thank you
 John Kenyon, CNA - Fri Jan 09, 2009 11:57 pm

User avatar Hi there -

This is a great cautionary tale about the dangers of self-medication. Adjusting the dose yourself is never, ever a good idea. What's happened in your case is that you took a substantial amount of Ritalin early on, it is a powerful stimulant, and it will raise your blood pressure. Often when we do something like this that jacks the blood pressure up initially, it "resets" the system and may take a while for it to return to the previous norm. In the meantime, I would most definitely take the 5 mg. Ritalin as prescribed, no more, on a very regular basis. You may find your BP very slowly gets back to around normal, but even so, while on Ritalin it may run a little higher than you've been used to previously. If you have any other bothersome side effects and decide you'd like to stop the Ritalin, you should advise your doctor first and discuss the decision with him.

Again, I'd take the medication as directed, for long enough to determine whether or not the prescribed dosage is going to work for you or not. If it doesn't, then contact your doctor. If you find your blood pressure is consistently greater than 130/90, also advise your doctor of this.

I hope this helps. Best of luck to you with this, and please let us know how you do.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here